How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Medicaldoctor Your Own Question
Medicaldoctor
Medicaldoctor, Doctor
Category: Endocrinology
Satisfied Customers: 375
Experience:  I have worked in diabetes as a medical officer for more than 2 years.
17287913
Type Your Endocrinology Question Here...
Medicaldoctor is online now

I would like some advice please on Hypothyrodism and very

Customer Question

Hi,
I would like some advice please on Hypothyrodism and very bad symptoms that I am experiencing at the moment. I have ME also and am on Tamoxifen, currently 5mg ever other day. I am experiencing flu like chills, aches and pains and the worse symptom is a lump feeling in my throat around the thyroid area. My GP has checked it out and said there's no red flag symptoms but I am in a lot of discomfort. I can swallow food and drink but it feels uncomfortable. I keep trying to clear my throat but it doesn't help. I have a lowish temperature.
I take Levothyroxeine (just upted it to 81.5 Mcg and 1/2 grain Armour.) my GP has prescribed a steroid nose spray for what he thinks is a nasal drip but I am hesitant to take it being steroidal. Since having Breast Cancer (all clear since Oct 2016) I try to keep as many chemicals away from my body as possible.
Please can you help?
Thank you,
Nicky
Submitted: 1 month ago.
Category: Endocrinology
Customer: replied 1 month ago.
I should say, I've been feeling this poorly for about 4 weeks now. I never feel well with ME but I am currently much worse than usual.
Expert:  Medicaldoctor replied 1 month ago.

Hello and welcome to justanswer,I shall be consulting you today

I'm reviewing your question and will post an answer or a question for you in a moment

Thank you for your patience

Expert:  Medicaldoctor replied 1 month ago.

Is your thyroid gland enlarged?

Do you have any pain while swallowing?

Customer: replied 1 month ago.
No pain swallowing and if feels like the gland is swollen. Apparently the GP couldn't feel anything unusual when feeling around
Customer: replied 1 month ago.
It is uncomfortable to swallow but I'm not choking or bringing food up
Expert:  Medicaldoctor replied 1 month ago.

Okay so he is right that there are no red flag signs.

But at times the thyroid gland becomes inflamed due to a viral infection.

It is treated with steroids and NSAIDs like ibuprofen to reduce the inflammation and pain.

You can use steroid spray as it does not have side effects and very low systemic absorption.

If you are not comfortable using steroid then you can use ibuprofen 200 mg three to four times a day.

Expert:  Medicaldoctor replied 1 month ago.

Your symptoms will resolve within a few days or in a week.

Customer: replied 1 month ago.
Thank you, ***** ***** ever a situation whereby the thyroid gets so inflamed that it blocks the windpipe or becomes an emergency situation? It's just that I am due to go on holiday to Italy on Monday and I am feeling anxious about this uncomfortable tightness in my throat?
Also, how long do you think it will go on for (is that a silly question?) will it be months or days?
Expert:  Medicaldoctor replied 1 month ago.

No this can NEVER happen that thyroid can enlarge suddenly and block the windpipe,this is impossible so you should not be worried at all.

This might go on for almost a week but if you use steroid spray and Ibuprofen,you will recover must early.

You can go on holidays without any worries as this is not anything serious.

It does cause discomfort and uncomfortable feeling but it always resolves completely.

Customer: replied 1 month ago.
That's good to hear! Can you also tell me if Tamoxifen can have a bad effect on Hypothyroidism please? I can't seem to get anywhere near the suggested 20 mg dose per day. It seems to make me toxic.
Customer: replied 1 month ago.
My oncologist doesn't seem to have much of an idea on how it affects my Hypothyroidism and ME but I feel certain it is affecting the conditions.
Expert:  Medicaldoctor replied 1 month ago.

There is no proven association between tamoxifen and thyroid.However we do know that the proteins in the blood that transport tamoxifen are also involved in transporting thyroid hormone, and there may be changes in the blood levels of thyroid as a result of taking a drug like tamoxifen or almost any other hormone.

Like I said before this is not proven and is theoretical only as studies have shown that tamoxifen does not change TSH and FTI levels, and treated women remain eumetabolic.

Customer: replied 1 month ago.
That's interesting because I have definitely felt worse since taking the drug. My last test showed my TSH is 2.76 (T4 19 and Free T3 5.3) and I usually only feel better when my TSH is under 1.00.
Customer: replied 1 month ago.
I have heard of Goitre and nodules but I presume the GP can see or feel if you have any? Is that right?
Expert:  Medicaldoctor replied 1 month ago.

Yes that's right he/she would never miss a goitre or a nodule.

Customer: replied 1 month ago.
Can you also tell me, having had breast cancer recently, does this put me at a higher risk of Thyroid or throats cancers?
Expert:  Medicaldoctor replied 1 month ago.

Not this does not put you at any higher risk throat or thyroid cancer.

Expert:  Medicaldoctor replied 1 month ago.

You can rate this consultation positively with 5 stars by clicking on the stars on top left of this thread.

You are not charged for giving a positive rating.You can ask any follow up questions even after rating this positively.

As this is the only way we experts are credited for our time and advice.

Thank you.

Medicaldoctor and other Endocrinology Specialists are ready to help you
Customer: replied 1 month ago.
One last question! You are so helpful! I have been told in the past by a private doctor that I have a problem converting T4 to T3. When I start to take a higher dose of medication around this time of year, should I be increasing my Armour thyroid as well as my Levothyroxeine please?
Expert:  Medicaldoctor replied 1 month ago.

Thank you.

You should take the the same dose of thyroid as prescribed to you.

Doses are changed only after reviewing the previous lab values of thyroid hormones.

Don't increase the dose of thyroxine unless and until your doctor advises you to.

Customer: replied 1 month ago.
My GP just says increase it gradually but really leaves it up to me! I am not currently under an Endocrinologist as I was signed off 6 years ago after being told they couldn't help me anymore. I actually didn't find either of the two Endo's that I saw to be helpful at all, in fact, one said I didn't have Hypothyroidism at all! It has been a huge battle!
So, no to increasing the Armour/T3 would you suggest?
Expert:  Medicaldoctor replied 1 month ago.

I'll answer in a moment

Thank you for your patience.

Expert:  Medicaldoctor replied 1 month ago.

Yes you should increase the armour thyroid as well.

I'm sorry for a delay in my response.

Customer: replied 1 month ago.
Thank you so much, you've been so helpful to me. Can I come back to you at a future date if I need to?
Customer: replied 1 month ago.
Thank you!
Expert:  Medicaldoctor replied 1 month ago.

You are most welcome.

Yes you can ask me questions at a future date

Take care

Thank you